Sedative-hypnotic medication exposures and poisonings in Izmir, Turkey


Creative Commons License

ÇOLAK N., HOCAOĞLU AKSAY N., Oray D., Demir O., ATİLLA R., TUNÇOK Y.

BASIC & CLINICAL PHARMACOLOGY & TOXICOLOGY, vol.103, no.4, pp.380-385, 2008 (SCI-Expanded) identifier identifier identifier

Abstract

The aim of this study was to analyse intoxications concerning sedative-hypnotic medication patients admitted to the Department of Emergency Medicine in Dokuz Eylul University Hospital (EMDEU) between 1993 and 2005. Demographics of the patients, characteristics of sedative-hypnotic exposures, performed treatment attempts and outcome of the poisoned patients were recorded on standard data forms that were later entered into a computerized database programme. Related to the sedative-hypnotic exposures, 686 poisoning cases were admitted to the EMDEU. Mean age was 10.8 +/- 6.5 years among the paediatric age group (< 17 years old, 169, 24.6%) and 30.3 +/- 12.8 years among the adult group (> 17 years old, 509, 74.2%). The most common sedative-hypnotic agents were benzodiazepines (286, 35.8%), alprazolam accounted for 41.6% of them (119). Most of the patients admitted to EMDEU were asymptomatic (61.7%). Observation alone was recommended in 53.9% of EMDEU cases. Although prescription of benzodiazepines is restricted, benzodiazepine was the most common cause of sedative-hypnotic medication exposures. As only a minority of patients (3%) had clinically serious signs and symptoms, most of the overdoses might be under toxic levels or the decontamination methods might be efficient. In this study, the clinical outcome of the patients is relatively better than previous results described in literature.